Alert archive / Arkansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 381, NWS Shreveport, LA

September 18, 20114 counties in Arkansas; Bowie County, Cass County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Sep 18, 2011, 9:01 PM CDT for 4 counties in Arkansas; Bowie County, Cass County, Texas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2011, 9:01 PM CDT (02:01 UTC)
Expired
Sep 18, 2011, 10:00 PM CDT
In force
59 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Hempstead County, AR, Little River County, AR, Miller County, AR, Sevier County, AR, Bowie County, TX, Cass County, TX

The radar

The Shreveport radar (KSHV), 112 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 9:25 PM CDTTSTM WND DMG8 Sse Hooks, TXTREES DOWN IN RED WATER
Sep 18, 9:50 PM CDTTSTM WND DMG10 Sw Texarkana, TXTREES DOWN AT LAKE WRIGHT PATMAN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 5:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2011-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2011-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WUUS54 KSHV 190201
SVRSHV
ARC057-081-091-133-TXC037-067-190300-
/O.NEW.KSHV.SV.W.0381.110919T0201Z-110919T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
901 PM CDT SUN SEP 18 2011

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOWIE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WAKE VILLAGE...TEXARKANA...SIMMS...
  NEW BOSTON...
  NORTHEASTERN CASS COUNTY IN NORTHEAST TEXAS...
  SOUTHERN HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HOPE...
  SOUTHEASTERN LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF ASHDOWN...
  MILLER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF TEXARKANA...
  SOUTHEASTERN SEVIER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 1000 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM WILTON TO NEW BOSTON TO DALBY
  SPRINGS...OR ALONG A LINE EXTENDING FROM ASHDOWN TO NEW BOSTON TO
  12 MILES WEST OF SIMMS...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  RICHMOND...SPRING HILL...HOOKS...OGDEN...MAUD...NASH...REDWATER...
  MANDEVILLE...FULTON...GENOA...QUEEN CITY...GARLAND AND FOUKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3364 9347 3347 9360 3348 9372 3346 9374
      3344 9371 3342 9373 3338 9368 3329 9374
      3312 9409 3333 9474 3336 9474 3348 9452
      3382 9421
TIME...MOT...LOC 0200Z 286DEG 29KT 3372 9416 3345 9441
          3333 9470

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 8:19 PM CDT, 42 minutes earlier.

Area forecast discussion, Sep 18, 8:19 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SHREVEPORT LA
819 PM CDT SUN SEP 18 2011

.DISCUSSION...
STRONG TO SVR TSTMS ALONG AND NORTH OF I-30...HAVE SHOWN NO SIGNS
OF DECREASING IN INTENSITY...THUS SVR TSTM WATCH WILL LIKELY
REMAIN IN EFFECT UNTIL 1 AM EXPIRATION. WEAK COLD FRONT REMAINS
JUST WEST OF THESE STORMS. UPDATED FCST TO ADD SIX MORE NE TX
COUNTIES TO WATCH. NO OTHER CHANGES NEEDED AT THIS TIME. /VII/.

&&

.AVIATION...
AREA OF STG TSTMS SLOWLY SINKING SOUTH AND EAST ACROSS
CWA. TXK...TYR...AND GGG TERMINALS MAY SEE STORMS INITIATE BTWN
02-03Z. REMAINING TERMINALS IN AREA LIKELY WILL NOT SEE THESE STORMS
UNTIL AT LEAST 05Z. SOUTH WINDS 5 TO 10 KTS EXPECTED...WINDS MAY BE
STRONGER NEAR STORMS. EXCESSIVE LIGHTNING STRIKES ALSO ASSOCIATED
WITH THESE STORMS. SOME MVFR CIGS POSSIBLE FOLLOWING THESE STORMS
FOR A BRIEF PERIOD LATER TONIGHT...OR INTO THE MORNING HOURS. CIGS
SHOULD SCATTER WHEN WINDS SHIFT TO NW 5 TO 10 KTS WITH FROPA. /VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  86  65  88  66 /  70  50  10  10  10
MLU  71  88  64  87  64 /  70  60  40  20  20
DEQ  66  83  55  87  57 /  60  20  10  10  10
TXK  70  84  61  86  61 /  70  30  10  10  10
ELD  69  85  61  86  60 /  70  50  20  10  10
TYR  72  86  63  88  64 /  60  20  10  10  10
GGG  71  86  62  88  63 /  70  30  10  10  10
LFK  73  89  66  91  66 /  50  50  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 18, 11:47 AM CDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1147 AM CDT SUN SEP 18 2011

ARZ050-051-059-060-070-OKZ077-TXZ096-097-108>112-124>126-136>138-
191100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-MILLER-MCCURTAIN-RED RIVER-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-
1147 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST OKLAHOMA...ADJACENT SOUTHWEST ARKANSAS AND
PORTIONS OF NORTHEAST TEXAS NORTH OF INTERSTATE 20. FORECAST
INSTABILITY AND SHEAR ARE SUFFICIENT TO SUPPORT A FEW SEVERE
STORMS...WITH LARGE HAIL AND DAMAGING WIND. THE SEVERE WEATHER
THREAT MAY LAST INTO THE EVENING HOURS...WITH THE ACTIVITY
GRADUALLY DIMINISHING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS...OR
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED THIS AFTERNOON
INTO TONIGHT.

ARZ061-071>073-LAZ001>006-010>014-017>022-TXZ149>153-165>167-
191100-
NEVADA-LAFAYETTE-COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-
CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-
OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1147 AM CDT SUN SEP 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Sep 18, 5:24 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
524 PM CDT SUN SEP 18 2011

OKZ077-182330-
MCCURTAIN-
524 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 2 MILES EAST OF BROKEN BOW...OR 21
MILES WEST OF DE QUEEN...MOVING NORTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM WILL
BE NEEDED.

15
Local storm report, Sep 18, 5:28 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
528 PM CDT SUN SEP 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             10 W NASHVILLE          33.94N 94.03W
09/18/2011  E1.75 INCH       HOWARD             AR   EMERGENCY MNGR

            GOLF BALL HAIL REPORTED AT HIGHWAY 371 AND 26.

&&

25
Special weather statement, Sep 18, 6:31 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
631 PM CDT SUN SEP 18 2011

ARZ050-059-190030-
LITTLE RIVER-SEVIER-
631 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     DE QUEEN...GILLHAM AND HORATIO...

AT 631 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES NORTH OF ARKINDA...OR 10
MILES WEST OF HORATIO...MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH
THIS STORM. SHOULD THIS STORM INTENSIFY...A SEVERE THUNDERSTORM
WARNING WILL BE NEEDED.

15
Special weather statement, Sep 18, 7:03 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
703 PM CDT SUN SEP 18 2011

ARZ060-061-190030-
HEMPSTEAD-NEVADA-
703 PM CDT SUN SEP 18 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 730 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     PRESCOTT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 3 MILES NORTHWEST OF PRESCOTT...MOVING
NORTHEAST AT 30 MPH.

DIME TO PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

15
Local storm report, Sep 18, 7:09 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
709 PM CDT SUN SEP 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             1 N BROKEN BOW          34.04N 94.74W
09/18/2011  E1.75 INCH       MCCURTAIN          OK   LAW ENFORCEMENT

            GOLF BALL HAIL REPORTED ONE MILE NORTH OF BROKEN BOW.

&&

25
Local storm report, Sep 18, 8:16 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
816 PM CDT SUN SEP 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             HORATIO                 33.94N 94.36W
09/18/2011  E1.50 INCH       SEVIER             AR   EMERGENCY MNGR

            HAIL STORM INCH TO INCH AND HALF IN HORATIO REPORTED BY
            OFFICE OF EMERGENCY PREPAREDNESS EMPLOYEE.

&&

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:17 PM CDTSevere Thunderstorm WarningSHVSevier58 min
Sep 18, 8:00 PM CDTSevere Thunderstorm WarningSHVLittle River60 min
Sep 18, 8:14 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier61 min
Sep 18, 8:58 PM CDTFlash Flood WarningSHVSevier2 hr
Sep 18, 9:48 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Little River, Miller, Nevada57 min
Sep 18, 10:46 PM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette59 min
Sep 18, 7:13 PM CDTSevere Thunderstorm WarningSHVRed River47 min
Sep 18, 8:28 PM CDTSevere Thunderstorm WarningSHVCamp, Franklin, Morris, Titus62 min
Sep 18, 9:09 PM CDTSevere Thunderstorm WarningSHVSmith, Upshur, Wood66 min
Sep 18, 9:23 PM CDTSevere Thunderstorm WarningSHVCamp, Cass, Franklin, Marion, Morris, Titus52 min
Sep 18, 10:03 PM CDTSevere Thunderstorm WarningSHVCass, Harrison, Marion57 min
Sep 18, 10:11 PM CDTSevere Thunderstorm WarningSHVCamp, Gregg, Rusk, Smith, Upshur, Wood49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2011Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.